4 dead, several hospitalized after mass drug overdose in Central - CBS46 News

4 dead, several hospitalized after mass drug overdose in Central Georgia

Posted: Updated:
Source: WGCL Source: WGCL
BIBB COUNTY, GA (CBS46) -

Georgia health officials held a press conference Tuesday regarding the recent overdose deaths and mass hospitalizations throughout Bibb and Houston counties where several people were found unconscious and not breathing.

Four people are dead and at least a dozen people were hospitalized over a 48 hour period after taking counterfeit pills, thinking they were the street drug "percocet". 

CBS affiliate WMAZ out of Macon reports that Amirrah Gillens, 36, and Gregory Mitchell, 52, were two of the four people who died from the overdoses.

The overdoses have been reported over a 48-hour period in Centerville, Perry, Macon Warner Robins and Albany, but the drugs may also be sold on the street in other areas of the state. 

The substance has not yet been identified but it is extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects. Testing is being done to identify the pills and the ingredients.

First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators. 

DeKalb County clinical supervisor Jacques Khorozian talked with CBS46 News about why people would still take the drug, in spite of the risks.

"When it comes to opiates, the withdrawal is so bad, people would rather get high again than invest money in getting clean," said Khorozian.

The Georgia Department of Health released a statement on the recent case of multiple drug overdoses:

The Georgia Department of Public Health (DPH) has become aware of a dangerous, potentially lethal substance contained in street drugs surfacing in central and South Georgia. Dozens of patients have been hospitalized and there are reports of deaths that may be associated with the drugs, but confirmation is pending.

The overdoses have been reported over a 48-hour period in Centerville, Perry, Macon Warner Robins and Albany, but the drugs may also be sold on the street in other areas of the state. Patients reportedly purchased yellow pills alleged to be Percocet, an opioid pain medication. The substance has not yet been identified but it is extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects. Testing is being done to identify the pills and the ingredients.

First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators. Call 9-1-1 immediately if you have taken the pills or if you think someone has used the drug. Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away.

Watch a press conference by Bibb County Health Department on the issue

Story written by CBS46 Digital Content Producer Chris Price.

Copyright 2017 WGCL-TV (Meredith Corporation). All rights reserved.

Connect with CBS46

  • Most Popular StoriesMost Popular StoriesMore>>

  • Police: Mom arrested after photo shows plastic bag tied over toddler's head

    Police: Mom arrested after photo shows plastic bag tied over toddler's head

    Monday, October 23 2017 9:19 PM EDT2017-10-24 01:19:24 GMT
    The mother allegedly took this photo of her child with a plastic bag over her head. (Provided by North College Hill police)The mother allegedly took this photo of her child with a plastic bag over her head. (Provided by North College Hill police)

    A North College Hill mother faced a judge Monday after police say she tied a brown plastic bag over her 2-year-old daughter's head for a half hour.

    More >

    A North College Hill mother faced a judge Monday after police say she tied a brown plastic bag over her 2-year-old daughter's head for a half hour.

    More >
  • 3 arrested after man was choked to death in Clayton County

    3 arrested after man was choked to death in Clayton County

    Monday, October 23 2017 10:53 PM EDT2017-10-24 02:53:24 GMT
    Courtney (left), Cordelia (center) and Kindall Cherry (Source: Clayton County Sheriff's Office)Courtney (left), Cordelia (center) and Kindall Cherry (Source: Clayton County Sheriff's Office)

    There people were arrested Monday in connection to the choking death of a man in Clayton County.

    More >

    There people were arrested Monday in connection to the choking death of a man in Clayton County.

    More >
  • High school locked down after staff member attempts suicide

    High school locked down after staff member attempts suicide

    Monday, October 23 2017 11:19 PM EDT2017-10-24 03:19:54 GMT
    Towers High School in Decatur was locked down Monday after a staff member attempted to commit suicide. The incident occurred during second period at the high school, according to a letter that was sent to parents from DeKalb County Schools. Officials say the Level 2 Lockdown meant there was no movement in the building. A school social worker and school public safety officials were on-site. Officials say 911 was also called for emergency assistance. The safety and security of stude...More >
    Towers High School in Decatur was locked down Monday after a staff member attempted to commit suicide. The incident occurred during second period at the high school, according to a letter that was sent to parents from DeKalb County Schools. Officials say the Level 2 Lockdown meant there was no movement in the building. A school social worker and school public safety officials were on-site. Officials say 911 was also called for emergency assistance. The safety and security of stude...More >